Hail, Hitchcock
- When
- May 25, 6:55 PM CST
- Where
- Hitchcock County, 0.53 mi W of Culbertson
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.230, -100.840
Report of nickel size hail occurring in the town of Culbertson.
Showers and storms formed east of the Front Range during the mid to late afternoon hours on May 25th. These thunderstorms then ejected an outflow boundary across the area leading to some reports of winds in excess of 55 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Showers and storms formed east of the Front Range during the mid to late afternoon hours on May 25th. These thunderstorms then ejected an outflow boundary across the area leading to some reports of winds in excess of 55 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 25, 5:48 PM CST, 1 hour 7 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Goodland KS
548 PM MDT Sat May 25 2024
.KEY MESSAGES...
- A Red Flag Warning continues for Cheyenne county in Colorado
this afternoon.
- Severe storms are possible for most of Northwestern Kansas and
Southwestern Nebraska this afternoon and evening. Yuma county
could also see a severe storm or two. Large to very large
hail, damaging wind gusts, and a tornado or two are possible.
- Warm and active pattern is expected next week.
&&
.UPDATE...
Issued at 547 PM MDT Sat May 25 2024
High Wind Warnings have been issued for Sherman and Thomas
counties through 01z due to post frontal wind gusts over 58 mph.
&&
.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 243 PM MDT Sat May 25 2024
High level cloud cover enveloped much of the area this morning, with
some breaks becoming evident in satellite this afternoon across
southwestern portions. 1 PM MDT (2 PM CDT) temperatures are ranging
in the middle 70s to lower 80s with 30 dews in eastern Colorado and
middle 40s dews across eastern portions, as high as 50F in McCook.
Fire weather conditions with south-southwesterly winds gusting 25-35
mph and relative humidity below 15% are being observed across
Cheyenne and Kit Carson counties in Colorado. The Red Flag Warning
for Cheyenne county, CO remains in effect through 6 PM MDT to
account for these conditions anticipated to persist at least 3 hours
this afternoon.
Regarding the severe weather threat for this afternoon, SPC
continues a marginal risk (hazard level 1/5) to slight risk (hazard
level 2/5) across the Tri-State Area. Favored area for severe storms
within the CWA, if they were to occur, would be roughly along/east
of a Stratton, Nebraska to Oakley, Kansas line, greatest chances
with eastward extent. Based off latest CAMs, scattered thunderstorm
development is anticipated between 20-23Z both along a convergence
zone situated roughly in vicinity of Hwy 83 and with the cold front
entering northwest portions of the area (Yuma, Dundy counties). As
storms move generally towards the east-northeast into a more
favorable environment, they may become severe, primarily between 23-
02Z. Greater moisture availability and instability (with CAPE values
of approx. 1500-2000 J/kg) reside in this region. If storms do
become severe, all hazards would be possible, including large to
very large hail, damaging winds, and a tornado or two.
The cold front is anticipated to move through the area between 00-
06Z. In addition to chances for storm development (where moisture is
sufficient) along the front, winds will shift to the north-northwest
with gusts to around 35-45 mph for a time before relaxing
thereafter. Overnight lows are forecast in the middle 40s to upper
50s.
For Sunday, low pressure progresses off towards the east. A few
showers/storms are possible in the afternoon-early evening, favoring
northeastern portions of the area, locations roughly along/east of a
Stratton, Nebraska to Hill City line. Elsewhere clear to partly
cloudy skies are anticipated. Afternoon highs are forecast in the
mid to upper 70s followed by overnight lows in the middle 40s to
lower 50s.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 243 PM MDT Sat May 25 2024
Pleasant weather anticipated for the Memorial Day Holiday as a ridge
of high pressure builds in, giving sunny skies, light west-
northwesterly winds, and high temperatures in the middle 70s to
middle 80s. Overnight, temperatures fall into the middle 40s to
middle 50s and there is slight chance for development of a few
showers/storms across southern portions as a weak wave moves
through.
Tuesday and Wednesday will have high temperatures climbing into the
low to mid 80s under partly cloudy skies. Again a few waves moving
under the ridge will allow for slight chance to chance for showers/
thunderstorms. Guidance does suggest more moisture will be drawn
into the region in this timeframe; however, shear currently looks
rather lackluster so will continue to monitor the potential for
severe weather. Overnight lows are forecast to be generally in the
50s.
During the latter part of the work week, the upper ridge moves off
towards the east and an upper trough swings through the northern
CONUS, with flow aloft becoming more west-southwesterly. More
moisture will be drawn in, with PWATs above an inch over the eastern
2/3 of the area. Will again need to monitor the potential for severe
weather, as well as some potential for flooding concern. Highs in
the 80s on Thursday, middle 70s to low 80s on Friday, and upper 70s
to middle 80s on Saturday. Overnight lows are forecast generally in
the upper 40s to 50s.
&&
.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 420 PM MDT Sat May 25 2024
KGLD...VFR conditions are expected through the period. Northwest
winds gusting 25 to 35kts are expected from taf issuance through
03z. From 04z-10z, northwest winds up to 11kts are anticipated.
After 11z, northwest winds increase with gusts up to 30kts
expected. Presently, no precipitation is forecast near or over
the terminal.
KMCK...VFR conditions are expected through the period. Variable
winds gusting to 25kts are possible from taf issuance through
01z with gusts up to 45kts maybe higher around any convection
which is forecast in the 01z-02z timeframe. From 02z-12z,
northwest winds up to 11kts are expected. After 13z, northwest
winds increase with gusts in the 25 to maybe 30kt range.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 7 PM MDT /8 PM CDT/ this evening for
KSZ013-014.
CO...Red Flag Warning until 6 PM MDT this evening for COZ254.
NE...None.
&&
UPDATE...99
SHORT TERM...CC
LONG TERM...CC
AVIATION...99Hazardous Weather Outlook National Weather Service Goodland KS 605 PM MDT Sat May 25 2024 COZ090-091-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261200- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 605 PM MDT Sat May 25 2024 /705 PM CDT Sat May 25 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... Severe weather is possible through midnight MDT (1 AM CDT) generally north of Interstate 70. The primary hazards include hail up to two inches in diameter and wind gusts to 70 mph. Blowing dust is also possible with sharply reduced visibilities. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. We would appreciate any reports of severe weather and blowing dust via telephone and social media. COZ092-261200- Cheyenne- 605 PM MDT Sat May 25 2024 This hazardous weather outlook is for east central Colorado. .DAY ONE...TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Goodland KS
714 PM CDT Sat May 25 2024
NEZ080-081-260100-
Red Willow NE-Hitchcock NE-
714 PM CDT Sat May 25 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN RED WILLOW AND
SOUTHEASTERN HITCHCOCK COUNTIES THROUGH 800 PM CDT...
At 714 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Culbertson, or 12 miles southwest of McCook, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
McCook around 730 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Kansas...and southwestern Nebraska.
&&
LAT...LON 4025 10046 4000 10073 4004 10093 4035 10075
4035 10049
TIME...MOT...LOC 0014Z 208DEG 21KT 4008 10078
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JNPreliminary Local Storm Report
National Weather Service Goodland KS
615 PM MDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM Tstm Wnd Gst 17 N Flagler 39.53N 103.02W
05/25/2024 M53 MPH Kit Carson CO Mesonet
Mesonet station EW7003 17 N Flagler.
&&
CCPreliminary Local Storm Report
National Weather Service Goodland KS
617 PM MDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Non-Tstm Wnd Gst 18 NW Max 40.32N 101.61W
05/25/2024 M57 MPH Dundy NE Mesonet
Nebraska Mesonet Site 10SW Enders reported
57 MPH gust with a detached outflow
boundary.
&&
CASpecial Weather Statement
National Weather Service Goodland KS
721 PM CDT Sat May 25 2024
KSZ002-003-NEZ081-260045-
Rawlins KS-Decatur KS-Red Willow NE-
721 PM CDT Sat May 25 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL RAWLINS...
NORTHWESTERN DECATUR AND SOUTH CENTRAL RED WILLOW COUNTIES THROUGH
745 PM CDT...
At 721 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Herndon, or 14 miles west of Oberlin, moving northeast
at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of east central
Rawlins, northwestern Decatur and south central Red Willow Counties,
including the following locations... Traer and Cedar Bluffs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Kansas...and southwestern Nebraska.
&&
LAT...LON 3963 10069 3972 10093 3995 10078 4009 10062
4006 10045 3995 10031
TIME...MOT...LOC 0021Z 224DEG 21KT 3976 10078
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JNSpecial Weather Statement
National Weather Service Goodland KS
728 PM CDT Sat May 25 2024
KSZ002-NEZ080-260100-
Rawlins KS-Hitchcock NE-
728 PM CDT Sat May 25 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN RAWLINS AND
HITCHCOCK COUNTIES THROUGH 800 PM CDT...
At 728 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northwest of Trenton to near Atwood.
Movement was northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Trenton around 735 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Kansas...and southwestern Nebraska.
&&
LAT...LON 4016 10087 4004 10092 3999 10075 3978 10090
3970 10119 4035 10124 4035 10081
TIME...MOT...LOC 0028Z 217DEG 37KT 4022 10104 3983 10106
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
JNPreliminary Local Storm Report
National Weather Service Goodland KS
635 PM MDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM Non-Tstm Wnd Gst 2 N Atwood 39.84N 101.04W
05/25/2024 M51 MPH Rawlins KS Mesonet
Mesonet station GW1727 ATWOOD.
&&The Goodland radar (KGLD), 121 km away, was scanning. The volume nearest the first event began at 00:53 UTC.
1 hail. Local standard time, as filed.
Report of nickel size hail occurring in the town of Culbertson.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180160.